Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 49, NWS Fort Worth, TX

March 20, 2004Van Zandt County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Mar 20, 2004, 10:57 PM CST for Van Zandt County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2004, 10:57 PM CST (04:57 UTC)
Expired
Mar 21, 2004, 12:00 AM CST
In force
63 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Van Zandt County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 142 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 5.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2125 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2125 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

180 
WUUS54 KFWD 210457
SVRFTW
TXC467-210600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1057 PM CST SAT MAR 20 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAN ZANDT COUNTY IN NORTHEAST TEXAS

* UNTIL MIDNIGHT CST

* AT 1056 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER GRAND SALINE...MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CANTON AROUND 1120 PM CST

THE STORM WILL MOVE SOUTH ALONG AND EAST OF STATE HIGHWAY 19. 
HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3238 9605 3237 9549 3249 9561 3269 9561
          3278 9591

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 9:17 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Mar 20, 9:17 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
917 PM CST SAT MAR 20 2004

.UPDATE...
HAVE A NEW SET OF ZONES READY TO GO FOR THE 10 PM NEWS CAST. HAVE
DIMINISHED POPS NORTH OF CURRENT 88D ECHOES.  SEVERE TSRA OVER
WESTERN TARRANT AND PARKER COUNTY WILL MOVE SOUTH-SOUTHWEST ACROSS
HOOD...ERATH AND SOMERVELL COUNTIES BY MIDNIGHT.  EXPECTED THIS CELL
TO CONTINUE AFTER MIDNIGHT OVER PORTIONS OF COMANCHE AND HAMILTON
COUNTIES... AND THEN INTO MILLS AND LAMPASAS IF IT CAN REMAIN
TOGETHER THAT LONG.  ELSEWHERE ACTIVITY CONTINUES TO DIMINISH DUE TO
LOW LEVEL WIND DEFORMATION ZONE AND RESULTING MOISTURE DIVERGENCE
FIELDS. 75

&&

.PREV DISCUSSION...
THE 21Z ANALYSIS SHOWS THAT THE COLD FRONT HAS MOVED TO NEAR AN
ARDMORE OKLAHOMA...TO WICHITA FALLS...TO HOBBS NEW MEXICO LINE. THE
CAP HAS BEEN HOLDING SO FAR...WITH ONLY AN ISOLATED THUNDERSTORM
HAVING DEVELOPED NORTHWEST OF ABILENE. WE SHOULD SEE ADDITIONAL
STORMS DEVELOP THROUGH EARLY THIS EVENING...BUT AM NOT CONFIDENT
THAT THE LIFT...AND MOISTURE CONVERGENCE IS GOING TO BE ENOUGH TO
DEVELOP A FULL LINE OF STORMS ALONG THE FRONT. THE BEST CHANCE OF
THUNDERSTORMS WILL BE THIS EVENING ACROSS THE NORTH...AND ACROSS THE
SOUTH AFTER MIDNIGHT AS THE COLD FRONT TRACKS SOUTHEASTWARD. THERE
WILL BE A LINGERING CHANCE OF SHOWERS/THUNDERSTORMS SUNDAY MORNING
IN THE SOUTH. CLOUD COVER AND COLD ADVECTION SHOULD HOLD HIGH
TEMPERATURES SUNDAY INTO THE 60S. HAVE NOT MADE ANY SIGNIFICANT
CHANGES TO THE EXTENDED PORTION OF THE FORECAST.  #58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   50  63  41  63 /  40  10   0   0
WACO, TX               52  66  42  67 /  50  30  10   0
PARIS, TX              49  61  39  60 /  50  10   0   0
DENTON, TX             49  61  40  63 /  50  10   0   0
MCKINNEY, TX           49  62  40  62 /  50  10   0   0
DALLAS, TX             50  63  41  63 /  40  10   0   0
TERRELL, TX            50  64  41  63 /  40  10   0   0
CORSICANA, TX          52  66  41  65 /  50  20   0   0
TEMPLE, TX             56  67  44  67 /  50  40  10   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&
Hazardous weather outlook, Mar 20, 9:55 PM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
955 PM CST SAT MAR 20 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211200-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
955 PM CST SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A COLD FRONT WAS MOVING SOUTH ACROSS NORTH TEXAS SATURDAY EVENING
AND WILL MOVE INTO THE WACO AND TEMPLE AREAS AFTER MIDNIGHT. SEVERAL
CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE TO
THE SOUTH OR SOUTHWEST AS THE FRONT ADVANCES SOUTHWARD. ALTHOUGH A
SLOW WEAKENING TREND IS EXPECTED FOR THE REST OF THE NIGHT...A FEW
REPORTS OF LARGE HAIL AND DAMAGING WINDS WILL STILL ACCOMPANY THE
STORMS.

THE THREAT FOR SEVERE WEATHER FOR THE REST OF THE NIGHT WILL BE IN
AREAS SOUTH OF A LINE FROM BRECKENRIDGE TO SULPHUR SPRINGS AND NORTH
OF A LINE FROM COMANCHE TO ATHENS. THUNDERSTORMS ARE ALSO EXPECTED
AFTER MIDNIGHT IN THE GOLDTHWAITE...WACO...PALESTINE...AND TEMPLE
AREAS...BUT STORMS IN THESE AREAS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS WILL LINGER ACROSS THE SOUTHERN PORTION OF NORTH TEXAS
ON SUNDAY MORNING. THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS
ACROSS THE ENTIRE AREA ON WEDNESDAY. ORGANIZED SEVERE WEATHER IS
NOT ANTICIPATED.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED IN AREAS NORTH OF A COMANCHE TO
ATHENS LINE AND SOUTH OF A BRECKENRIDGE TO SULPHUR SPRINGS LINE
INTO THE EARLY MORNING HOURS ON SUNDAY.

In the hours before

Local storm report, Mar 20, 9:01 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
901 PM CST SAT MAR 20 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0856 PM     HAIL            10 SW BOYD               32.98N  97.68W
03/20/2004  0.75            WISE                TX   AMATEUR RADIO

0856 PM     HAIL            NEWARK                   32.99N  97.47W
03/20/2004  0.75            TARRANT             TX   AMATEUR RADIO

0855 PM     HAIL            2 N SPRINGTOWN           33.00N  97.68W
03/20/2004  0.88            PARKER              TX   AMATEUR RADIO
Local storm report, Mar 20, 9:39 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
939 PM CST SAT MAR 20 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0933 PM     HAIL            10 NW WEATHERFORD        32.86N  97.89W
03/20/2004  0.88            PARKER              TX   AMATEUR RADIO
Local storm report, Mar 20, 10:15 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1015 PM CST SAT MAR 20 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0934 PM     TSTM WND GST    15 E SULPHUR SPRINGS     33.14N  95.35W
03/20/2004  60 MPH          HOPKINS             TX   LAW ENFORCEMENT

            HOPKINS COUNTY SHERIFFS OFFICE REPORTED 60 MPH WIND
            GUSTS IN THE SALTILLO AND WEAVER COMMUNITIES

0934 PM     HAIL            15 E SULPHUR SPRINGS     33.14N  95.35W
03/20/2004  1.75 INCH        HOPKINS            TX   LAW ENFORCEMENT

            HOPKINS COUNTY SHERIFFS OFFICE REPORTED GOLFBALL SIZE
            HAIL IN THE SALTILLO AND WEAVER COMMUNITIES

0936 PM     TSTM WND GST    15 E SULPHUR SPRINGS     33.14N  95.35W
03/20/2004  60 MPH          HOPKINS             TX   LAW ENFORCEMENT

            HOPKINS COUNTY SHERIFFS OFFICE REPORTED WIND GUSTS IN
            EXCESS OF 60 MPH NEAR THE PINE FOREST COMMUNITY

0936 PM     HAIL            15 E SULPHUR SPRINGS     33.14N  95.35W
03/20/2004  1.75 INCH       HOPKINS             TX   LAW ENFORCEMENT

            HOPKINS COUNTY SHERIFFS OFFICE REPORTED GOLFBALL SIZE
            HAIL NEAR THE PINE FOREST COMMUNITY

0938 PM     TSTM WND GST    10 SE SULPHUR SPRINGS    33.04N  95.49W
03/20/2004  60 MPH          HOPKINS             TX   LAW ENFORCEMENT

            HOPKINS COUNTY SHERIFFS OFFICE REPORTED WIND GUSTS IN
            EXCESS OF 60 MPH NEAR COMO

0938 PM     HAIL            10 SE SULPHUR SPRINGS    33.04N  95.49W
03/20/2004  1.75 INCH       HOPKINS             TX   LAW ENFORCEMENT

            HOPKINS COUNTY SHERIFFS OFFICE REPORTED GOLFBALL SIZE
            HAIL NEAR COMO
Local storm report, Mar 20, 10:23 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1023 PM CST SAT MAR 20 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0940 PM     HAIL            ALEDO                    32.70N  97.60W
03/20/2004  0.88            PARKER              TX   TRAINED SPOTTER

            SPOTTER REPORTED NICKLE HAIL IN ALEDO HILLS
Local storm report, Mar 20, 10:23 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1023 PM CST SAT MAR 20 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

940 PM      HAIL            ALEDO                    32.70N  97.60W
03/20/2004  0.88            PARKER              TX   TRAINED SPOTTER

            SPOTTER REPORTED NICKLE HAIL IN ALEDO HILLS
Local storm report, Mar 20, 10:50 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1050 PM CST SAT MAR 20 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

1025 PM     HAIL            7 SE EMORY               32.80N  95.68W
03/20/2004  0.75 INCH       RAINS               TX   LAW ENFORCEMENT

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 6:17 PM CSTSevere Thunderstorm WarningFWDCooke, Grayson58 min
Mar 20, 7:11 PM CSTSevere Thunderstorm WarningFWDGrayson64 min
Mar 20, 7:37 PM CSTSevere Thunderstorm WarningFWDDenton53 min
Mar 20, 8:25 PM CSTSevere Thunderstorm WarningFWDWise35 min
Mar 20, 8:28 PM CSTSevere Thunderstorm WarningFWDDenton47 min
Mar 20, 8:44 PM CSTSevere Thunderstorm WarningFWDParker, Tarrant61 min
Mar 20, 8:58 PM CSTSevere Thunderstorm WarningFWDWise17 min
Mar 20, 9:05 PM CSTSevere Thunderstorm WarningFWDHopkins55 min
Mar 20, 9:26 PM CSTSevere Thunderstorm WarningFWDParker, Tarrant64 min
Mar 20, 9:55 PM CSTSevere Thunderstorm WarningFWDPalo Pinto65 min
Mar 20, 9:58 PM CSTSevere Thunderstorm WarningFWDHood62 min
Mar 20, 10:23 PM CSTSevere Thunderstorm WarningFWDRains22 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.